Alert archive / Iowa / River Flood Warnings in 2013
River Flood Warning 32, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at May 21, 2013, 3:50 PM CDT for Allamakee County, Iowa. It took effect at May 21, 2013, 5:34 PM CDT. It was in force for 43 hr.
The area
The outline as issued.
The facts
- Issued
- May 21, 2013, 3:50 PM CDT (20:50 UTC)
- In effect from
- May 21, 2013, 5:34 PM CDT
- Expired
- May 23, 2013, 1:00 PM CDT
- In force
- 43 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Allamakee County, IA
The radar
The La Crosse radar (KARX), 51 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Upper Iowa River at Dorchester (DCHI4).
- Action stage
- 11 ft
- Minor stage
- 14 ft
- Moderate stage
- 17 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05388250, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
819 WGUS43 KARX 212050 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 350 PM CDT TUE MAY 21 2013 .EXCESSIVE RAINFALL THE PAST FEW DAYS...ESPECIALLY SUNDAY NIGHT...IS RESULTING IN RAPID RISES ON THE UPPER IOWA RIVER BASIN. THE RIVER IS NOW EXPECTED TO RISE ABOVE FLOOD STAGE AT DORCHESTER LATER THIS EVENING...CRESTING WEDNESDAY MORNING. THERE IS SOME UNCERTAINTY IN HOW UPSTREAM WATER IS BEING ROUTED...AND THE RIVER COULD RISE HIGHER THAN THE CURRENT FORECAST...POSSIBLY AS HIGH AS 16.5 FT. STAY TUNED TO THE LATEST FORECASTS. RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU LIVE IN A THREATENED AREA...BE ALERT FOR HIGH OR RISING WATER...AND BE READY TO MOVE TO HIGHER GROUND IF NECESSARY. DO NOT DRIVE CARS INTO FLOODED AREAS. REMEMBER...IT TAKES ONLY TWO FEET OF WATER TO FLOAT MOST AUTOMOBILES...INCLUDING SPORT UTILITY VEHICLES. TURN AROUND...DON/T DROWN. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION...INCLUDING NOAA WEATHER RADIO...FOR LATER STATEMENTS. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/LACROSSE . && IAC005-220850- /O.NEW.KARX.FL.W.0032.130521T2234Z-130523T1800Z/ /DCHI4.1.ER.130521T2234Z.130522T1200Z.130523T0000Z.NO/ 350 PM CDT TUE MAY 21 2013 THE NATIONAL WEATHER SERVICE IN LA CROSSE WI HAS ISSUED A * FLOOD WARNING FOR THE UPPER IOWA RIVER AT DORCHESTER HWY 76. * UNTIL THURSDAY AFTERNOON. * AT 3:00 PM TUESDAY THE STAGE WAS 13.3 FEET. * FLOOD STAGE IS 14.0 FEET. * MINOR FLOODING IS FORECAST. * FORECAST...RISE ABOVE FLOOD STAGE THIS EVENING AND CONTINUE TO RISE TO NEAR 16.0 FEET BY WEDNESDAY MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE BY WEDNESDAY NIGHT. * IMPACT...AT 16.0 FEET...IOWA HIGHWAY 76 SOUTH OF DORCHESTER MAY BE THREATENED BY FLOOD WATERS. && LAT...LON 4341 9161 4334 9161 4339 9152 4343 9123 4350 9125 $$
3 follow-up statements
635 WGUS83 KARX 220141 FLSARX FLOOD STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 841 PM CDT TUE MAY 21 2013 .EXCESSIVE RAINFALL OVER THE PAST WEEK IS RESULTING IN HIGH WATER LEVELS ON MANY STREAMS...CREEKS...AND RIVERS ACROSS NORTHEAST IOWA AND SOUTHEAST MINNESOTA. FLOOD WARNINGS CONTINUE ON THE ROOT RIVER AT HOUSTON...CEDAR RIVER AT CHARLES CITY...AND THE UPPER IOWA RIVER NEAR DORCHESTER. RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE CARS INTO FLOODED AREAS. REMEMBER...IT TAKES ONLY TWO FEET OF WATER TO FLOAT MOST AUTOMOBILES...INCLUDING SPORT UTILITY VEHICLES. TURN AROUND...DON/T DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/LACROSSE . && IAC067-221641- /O.EXT.KARX.FL.W.0027.000000T0000Z-130523T1048Z/ /CCYI4.3.ER.000000T0000Z.130521T0515Z.130522T1648Z.NO/ 841 PM CDT TUE MAY 21 2013 THE FLOOD WARNING CONTINUES FOR THE CEDAR RIVER AT CHARLES CITY. * UNTIL LATE WEDNESDAY NIGHT...OR UNTIL THE WARNING IS CANCELLED. * AT 7:30 PM TUESDAY THE STAGE WAS 15.1 FEET. * FLOOD STAGE IS 12.0 FEET. * MODERATE FLOODING IS OCCURRING. * FORECAST...THE RIVER WILL CONTINUE TO FALL...DROPPING BELOW FLOOD STAGE BY WEDNESDAY AFTERNOON. * IMPACT...AT 15.0 FEET...EVACUATION OPERATIONS BEGIN. LELAND AVENUE FLOODS AND FLOODING ON PARK DRIVE IS LIKELY. && LAT...LON 4321 9286 4321 9273 4301 9255 4293 9255 4304 9273 $$ MNC055-221641- /O.EXT.KARX.FL.W.0031.000000T0000Z-130523T1240Z/ /HOUM5.1.ER.130521T1203Z.130522T0600Z.130522T1840Z.NR/ 841 PM CDT TUE MAY 21 2013 THE FLOOD WARNING CONTINUES FOR THE ROOT RIVER NEAR HOUSTON. * UNTIL THURSDAY MORNING...OR UNTIL THE WARNING IS CANCELLED. * AT 7:45 PM TUESDAY THE STAGE WAS 16.4 FEET. * FLOOD STAGE IS 15.0 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 16.6 FEET BY WEDNESDAY MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE WEDNESDAY. * IMPACT...AT 15.0 FEET...MINOR LOWLAND FLOODING OCCURS. && LAT...LON 4382 9173 4379 9145 4376 9145 4375 9167 4378 9173 $$ IAC005-221641- /O.EXT.KARX.FL.W.0032.000000T0000Z-130523T2256Z/ /DCHI4.1.ER.130522T0141Z.130522T1200Z.130523T0456Z.NO/ 841 PM CDT TUE MAY 21 2013 THE FLOOD WARNING CONTINUES FOR THE UPPER IOWA RIVER AT DORCHESTER HWY 76. * UNTIL THURSDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED. * AT 8:00 PM TUESDAY THE STAGE WAS 13.8 FEET. * FLOOD STAGE IS 14.0 FEET. * MINOR FLOODING IS FORECAST. * FORECAST...RISE ABOVE FLOOD STAGE TONIGHT AND CONTINUE TO RISE TO NEAR 16.0 FEET BY WEDNESDAY MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE BY WEDNESDAY EVENING. * IMPACT...AT 16.0 FEET...IOWA HIGHWAY 76 SOUTH OF DORCHESTER MAY BE THREATENED BY FLOOD WATERS. && LAT...LON 4341 9161 4334 9161 4339 9152 4343 9123 4350 9125 $$
519 WGUS83 KARX 221010 FLSARX FLOOD STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 510 AM CDT WED MAY 22 2013 .FLOOD WARNINGS CONTINUE FOR THE CEDAR RIVER AT CHARLES CITY...THE TREMPEALEAU RIVER IN THE DODGE AREA...AND FOR THE UPPER IOWA RIVER NEAR DORCHESTER. THE LATEST RIVER STAGES AND FORECASTS ARE PROVIDED BELOW. && IAC067-230110- /O.CON.KARX.FL.W.0027.000000T0000Z-130523T1048Z/ /CCYI4.3.ER.000000T0000Z.130521T0515Z.130522T1648Z.NO/ 510 AM CDT WED MAY 22 2013 THE FLOOD WARNING CONTINUES FOR THE CEDAR RIVER AT CHARLES CITY. * UNTIL LATE TONIGHT...OR UNTIL THE WARNING IS CANCELLED. * AT 4:30 AM WEDNESDAY THE STAGE WAS 12.9 FEET. * FLOOD STAGE IS 12.0 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FORECAST...THE RIVER WILL CONTINUE TO FALL...DROPPING BELOW FLOOD STAGE BY MID DAY. && LAT...LON 4321 9286 4321 9273 4301 9255 4293 9255 4304 9273 $$ WIC011-121-230110- /O.EXT.KARX.FL.W.0033.130522T1007Z-130523T1801Z/ /DDGW3.1.ER.130522T0812Z.130522T1200Z.130523T0001Z.NO/ 510 AM CDT WED MAY 22 2013 THE FLOOD WARNING CONTINUES FOR THE TREMPEALEAU RIVER AT DODGE. * UNTIL THURSDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED. * AT 4:00 AM WEDNESDAY THE STAGE WAS 9.04 FEET. * FLOOD STAGE IS 9.0 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 9.1 FEET BY THIS MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE THIS EVENING. * IMPACT...AT 9.0 FEET...AGRICULTURAL AND MARSH LAND IS FLOODED. && LAT...LON 4404 9158 4420 9163 4423 9158 4422 9158 4402 9149 $$ IAC005-230110- /O.EXT.KARX.FL.W.0032.000000T0000Z-130523T1837Z/ /DCHI4.1.ER.130522T0248Z.130522T1200Z.130523T0037Z.NO/ 510 AM CDT WED MAY 22 2013 THE FLOOD WARNING CONTINUES FOR THE UPPER IOWA RIVER AT DORCHESTER HWY 76. * UNTIL THURSDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED. * AT 4:00 AM WEDNESDAY THE STAGE WAS 14.8 FEET. * FLOOD STAGE IS 14.0 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 15.0 FEET BY THIS MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE THIS EVENING. * IMPACT...AT 15.0 FEET...SIGNIFICANT AGRICULTURAL FLOODING BEGINS. && LAT...LON 4341 9161 4334 9161 4339 9152 4343 9123 4350 9125 $$
078 WGUS83 KARX 221546 FLSARX FLOOD STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1046 AM CDT WED MAY 22 2013 .THE FLOOD WARNINGS FOR THE CEDAR RIVER AT CHARLES CITY AND THE UPPER IOWA RIVER NEAR DORCHESTER ARE CANCELLED. RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE CARS INTO FLOODED AREAS. REMEMBER...IT TAKES ONLY TWO FEET OF WATER TO FLOAT MOST AUTOMOBILES...INCLUDING SPORT UTILITY VEHICLES. TURN AROUND...DON/T DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/LACROSSE . && IAC067-221616- /O.CAN.KARX.FL.W.0027.000000T0000Z-130523T1048Z/ /CCYI4.3.ER.000000T0000Z.130521T0515Z.130522T1331Z.NO/ 1046 AM CDT WED MAY 22 2013 THE FLOOD WARNING IS CANCELLED FOR THE CEDAR RIVER AT CHARLES CITY. * AT 10:30 AM WEDNESDAY THE STAGE WAS 11.6 FEET. * FLOOD STAGE IS 12.0 FEET. * FELL BELOW FLOOD STAGE AT 8:31 AM WEDNESDAY. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO 9.1 FEET BY THURSDAY MORNING. $$ IAC005-221616- /O.CAN.KARX.FL.W.0032.000000T0000Z-130523T1837Z/ /DCHI4.1.ER.130522T0248Z.130522T1015Z.130522T1327Z.NO/ 1046 AM CDT WED MAY 22 2013 THE FLOOD WARNING IS CANCELLED FOR THE UPPER IOWA RIVER AT DORCHESTER HWY 76. * AT 10:00 AM WEDNESDAY THE STAGE WAS 13.2 FEET. * FLOOD STAGE IS 14.0 FEET. * FELL BELOW FLOOD STAGE AT 8:27 AM WEDNESDAY. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO 10.7 FEET BY THURSDAY MORNING. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at May 21, 2:34 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 21, 2:34 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 234 PM CDT TUE MAY 21 2013 .SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT) ISSUED AT 234 PM CDT TUE MAY 21 2013 UPPER LOW WILL HAVE AT LEAST ANOTHER DAY OF IMPACT FOR THE CENTRAL US. WHILE SEVERE THUNDERSTORM THREAT IS OVER...FOCUS WILL BE ON RAIN CHANCES UNTIL WE ARE CLEAR OF THIS SYSTEM. IN ADDITION... MAY HAVE SOME LIMITED FROST /YES...FROST/ TO DEAL WITH LATE IN THE WEEK. UPPER LOW CONTINUES TO SPIN ALONG SOUTH DAKOTA AND MINNESOTA BORDER THIS AFTERNOON. QUASI-STATIONARY MOVEMENT CONTINUES TO FORM CONVECTION MAINLY ACROSS NORTHERN HALF OF WISCONSIN WHERE SLIGHTLY HIGHER DEW POINTS ARE CREATING SOME MLCAPE. LOWER DEW POINTS BACK TO THE SOUTHWEST MAY LIMIT ANY FORMATION GOING INTO THE EVENING. MEANWHILE COOL CONVEYOR BELT OF PRECIPITATION ALSO WRAPPING AROUND LOW BACK INTO THE DAKOTAS WITH LIGHT RAIN SHIELD. WOULD THINK HIGHEST RISK FOR ANY ADDITIONAL SPOTTY SHOWERS GOING INTO TONIGHT WILL BE NORTH OF INTERSTATE 90 AHEAD OF LOW... BUT AS UPPER LOW APPROACHES WEDNESDAY...OVERALL RAIN THREAT SHOULD BE ON THE RISE AREA WIDE. HAVE EVEN INCREASED RAIN CHANCES ON WEDNESDAY AS UPPER LOW BEGINS TRANSITION INTO MORE OF AN OPEN WAVE AND WESTERLIES MOVE IT EAST. HIGH TEMPERATURES WILL EVEN BE COOLER ON WEDNESDAY AS LOW MOVES OVERHEAD. WOULD NOT BE SURPRISED IF SOME LOCALES MISS THE 60 DEGREE MARK. SHORT TERM RIDGE BUILDS IN FOR PROMISED COOLER AND DRIER DAY ON THURSDAY...EVEN AS SUNSHINE PREVAILS. LOCATION OF RIDGE AXIS EARLY FRIDAY MORNING COULD SETUP A BRIEF FROST THREAT...ESPECIALLY IN CENTRAL WISCONSIN /FAVORED COOLER SPOTS/ WHERE LOWS COULD REACH MID 30S. MEDIUM RANGE GUIDANCE STILL SUGGESTING WARM FRONT RETURN BY END OF THE WEEK COULD BE ENOUGH TO GENERATE A FEW THUNDERSTORMS BUT QUITE A BIT OF UNCERTAINTY EXISTS THAT FAR OUT WITH TREND TO BUILD MEAN UPPER RIDGE OVER NATIONS MID-SECTION THROUGH WEEKEND. SHOULD ALSO BE A GRADUAL WARMING TREND. .LONG TERM...(SATURDAY THROUGH TUESDAY) ISSUED AT 234 PM CDT TUE MAY 21 2013 LOTS OF ATTENTION ON HOLIDAY WEEKEND FORECAST. MEDIUM RANGE GUIDANCE HAS BEEN HINTING AT BUILDING OF UPPER RIDGE BUT DIFFER IN HANDLING OF POSSIBLE CONVECTION ALONG WARM FRONT THAT SHOULD EXTEND FROM THE DAKOTAS INTO ILLINOIS. LAST FEW ECMWF RUNS KEEP DRIER REGIME WITH MINIMAL RAIN THREATS UNTIL TUESDAY WHEN SHORT WAVE ENERGY EJECTING OUT OF WESTERN US TROUGH COMES IN. GFS SOLUTIONS KEEP THREAT FOR RAIN CLOSER TO OUR AREA...BUT EVEN THAT SHOULD NOT TRANSLATE INTO ALL DAY RAINS. WOULD NOT BE SURPRISED IF RAIN CHANCES TREND DRIER AS WE GET CLOSER...BUT FOR NOW WILL KEEP SMALL RAIN THREATS IN FOR THE WEEKEND. AGAIN...SHOWERS OR STORMS WOULD BE INTERMITTENT AT WORST WITH A HIGHER THREAT ACROSS IOWA AND LOWER CHANCES INTO NORTH OR CENTRAL WISCONSIN. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1245 PM CDT TUE MAY 21 2013 PERIODS OF MVFR CONDITIONS ARE EXPECTED AT THE TAF SITES THROUGH THE FORECAST PERIOD. ALSO...CONDITIONS ARE EXPECTED TO DETERIORATE TO IFR AT KRST EARLY WEDNESDAY MORNING. A LOW PRESSURE SYSTEM WILL MOVE EAST OUT OF THE DAKOTAS AND INTO THE UPPER MISSISSIPPI RIVER VALLEY THIS AFTERNOON THROUGH WEDNESDAY. PLAN ON CEILINGS IN THE 1500 TO 3000 FT RANGE TODAY WITH ISOLATED SHOWERS POSSIBLE. RAIN CHANCES WILL CONTINUE TONIGHT...WITH HIGHER CHANCES ON WEDNESDAY. PATCHY FOG IS POSSIBLE TONIGHT AS THE LOW DRAWS CLOSER TO THE AREA AND WINDS BECOME LIGHT. VISIBILITIES COULD FALL TO AROUND 4SM AT KLSE AND TO AROUND 5SM AT KRST. LOOK FOR CEILINGS TO LOWER TO 700 FT AT KRST BY 13Z. && .ARX WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. WI...NONE. && SHORT TERM...SHEA LONG TERM....SHEA AVIATION.....WETENKAMP
Hazardous weather outlook, May 21, 3:34 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 334 PM CDT TUE MAY 21 2013 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-221000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 334 PM CDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT FLOOD WARNINGS ARE IN EFFECT FOR SOME AREA RIVERS ACROSS NORTHEAST IOWA AND PORTIONS OF SOUTHEAST MINNESOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MEMORIAL DAY RIVER LEVELS WILL REMAIN HIGH INTO THE WEEKEND ACROSS PORTIONS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA. ISOLATED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. THUNDERSTORM CHANCES RETURN FRIDAY NIGHT AND CONTINUE THROUGH MEMORIAL DAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WETENKAMP
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:29 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 61 min |
| May 20, 9:47 PM CDT | Areal Flood Warning | ARX | Floyd, Howard, Mitchell | 12 hr |
Nearby
River Flood Warnings in Iowa, 2013Every river flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.